Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Exercise induced HTN
    avatar
    Stagsrn posted:
    Hi,

    I have been very athetic my entire life. Recently, I have become dizzy, and exhausted during a few workouts. Now, just to explain the lase occurrence, I did fine during most of the workout, for 20 minutes. But, I went back and did some heavy bag work. I could not catch my breath, and my right eyeball hurt. When walking, I felt week, faint, tired, dizzy, etc. I sat down for 20 minutes, before leaving. I also drank and AMP energy drink before beginning. About a half hour after the workout, my BP was 166/97 with a hr of 133. I took my BP every 20 minutes, and it slowly went down, but it took and hour and 15 minutes for it to return to my norm of 124/84...but the HR will still high 110.

    I think that I have Exercised Induced HTN. I wonder what the role that energy drinks have in this. I love to be athletic, and I don't want to quit, but, I also enjoy living. So, I have a few questions.

    Is there a way to stay on top of this and continue to be athletic?
    How much can an energy drink like AMP of Redbull have in this?
    What type of follow up would you consider most advisable?
    Do Beta's do a good job handling all of this?
    Does ablation over a viable option for someone who want to remain safe and athletic?

    Any help or suggestions, would be most welcome. Thanks!
    Reply
     
    avatar
    billh99 responded:
    Hold on. You are doing a 120 in 30 mph speed zone. Maybe the effect of the energy drink.

    First you need an diagnose of the cause before even thinking about the treatment.

    First of all there have been a number of reports of reaction and even death possibly from energy drinks. Not sure, but I think the deaths have been associated with multiple doses of energy drink in a few hours.

    But the high concentration of caffeine and sugar can cause some people problems.

    In any case you need to discuss this with your doctor. He might want test now (probably an exercise stress test and/or Holter monitor). Or he might want to see if you have the same problems when not using an energy drink.

    As to your question ablation is used to treat certain types of irregular heart rates.

    Beta blockers are sometime used to help irregular heart rates, but sometimes make them worse. It is manly used to reduce the heart output for people who have damaged hearts. And it can be used for high BP, usually only after other meds have not worked.

    I belong to a group of athletic people who also have heart conditions. Some have had ablation, some are on beat blockers, others have had valve replacements, heart attacks, bypasses, pacemakers, etc. And they are still active and many are winning races or setting new Personal Best.


    Helpful Tips

    Blood pressure
    I would like to know what couph medicine I can take with out my blood pressure going up. My dr gave me a inhaler, but sometimes it's not ... More
    Was this Helpful?
    6 of 11 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health General and Consultative Heart Care Center